iCliniq logo

Ask a Doctor Online Now

HomeAnswersDermatologyacneMy acne is getting bad for the last two months. What can be done?

Kindly suggest treatment for acne.

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. Divya Banu M

Published At August 8, 2019
Reviewed AtAugust 7, 2023

Patient's Query

Hello doctor,

Acne started getting bad on and off for the last 2 to 3 months, always had the occasional pimple but now it is all over my face. The dermatologist prescribed Doxycycline after Minocycline, but it did not work. He also prescribed Sulfacleanse to use in the shower and Benzoyl Peroxide, Clindamycin mix, and Adapalene three gels. I found that all of that made my face worse so I used Sulfacleanse in the shower and after that, I used rose water toner alcohol-free, then hyaluronic serum then either tea tree oil, Adapalene or Benzoyl peroxide then Proactiv green tea moisturizer. I used that for a week and my face cleared up a bit then I went back to the dermatologist and he said not to use my stuff and only BP and Adapalene and that made my face break out again so I am back on my routine for three days now and noticed a bit of clearing up. I eat very healthily and I am also using supplements.

Answered by Dr. Payal Chauhan

Hello,

Welcome to icliniq.com.

I understand your concern. You have grade 2 acne vulgaris and definitely, need oral antibiotics. The thing with anti-acne medications particularly retinoids like Adapalene is that initially, you might feel that acne is flaring and people stop them. But in time they get better. Use the following medications: Tablet Azithromycin 500 mg three consecutive days per week for four weeks. Adapalene plus Benzoyl Peroxide gel apply once at night on acne and wash after one hour and do not rub it. Benzoyl Peroxide face wash continue using the moisturizer in the morning review after one month.

Besides medicines, you can do certain other things like changes in diet, which can help in curing acne. Avoid foods with high glycemic index particularly milk has been found to be associated with increased severity of ane. Also, avoid chocolates and sweets if possible. Avoid picking and scratching the lesions as it increases the chances of scarring and pigmentation. Acne medications need to be used at least for 8 to 12 weeks to see good results. So, be patient. Take care.

Patient's Query

Thank you doctor,

I am using Doxycycline 120 mg once at night right now because I used Minocycline for over a month and it did not work. I have Benzoyl peroxide and also Adapalene that was prescribed by the dermatologist. When I use it, it dries out my face and causes it to break out more so that is why I bought Thayer's witch Hazel, pure Hyaluronic acid serum and the moisturizer to keep my face from drying out.

Can you tell me what exactly I need to do in the morning and at the night regarding the application of each product, what to use and what not to use and what is causing me to break out. I do not eat dairy and I also eat tons of fruit and vegetables and take supplements good for the skin. I do not eat sweets or anything either.

Answered by Dr. Payal Chauhan

Hi,

Welcome back to icliniq.com.

You are using a lot of products. Besides moisturizer that too a noncomedogenic one and sunscreen as Adapalene can cause a bit of photosensitivity, I do not recommend using anything else. I see that you have Adapalene as well as a combination of Clindamycin and Benzoyl peroxide as well. Use Adapalene at night only on the lesions without rubbing it, just touch and wash after one hour. It will minimize the dryness but will remain effective.

Use Clindamycin plus Benzoyl peroxide in the morning, again wash after one hour as advised. Then you can use your moisturizer only if you see too much dryness. And you can continue taking Doxycycline if you have just started it. The thing to remember is that you also need to use a sunscreen in the morning after moisturizer application as both Adapalene and Doxycycline increase photosensitivity.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Payal Chauhan
Dr. Payal Chauhan

Dermatology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Dermatology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy